Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 169, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 7, 2014, 1:16 PM CDT for Calhoun County, Jersey County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2014, 1:16 PM CDT (18:16 UTC)
- Expired
- Jul 7, 2014, 1:45 PM CDT
- In force
- 29 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IL, Jersey County, IL
The radar
The St Louis radar (KLSX), 46 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1670 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
860
WUUS53 KLSX 071816
SVRLSX
ILC013-083-071845-
/O.NEW.KLSX.SV.W.0169.140707T1816Z-140707T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
116 PM CDT MON JUL 7 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
WEST CENTRAL JERSEY COUNTY IN SOUTHWEST ILLINOIS...
* UNTIL 145 PM CDT
* AT 115 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARDIN...AND
MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HARDIN...BATCHTOWN...MEPPEN AND FIELDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3917 9061 3914 9062 3912 9060 3916 9058
3913 9046 3908 9048 3910 9060 3898 9056
3899 9068 3908 9069 3911 9068 3914 9071
3920 9072
TIME...MOT...LOC 1816Z 293DEG 23KT 3912 9066
HAIL...1.00IN
WIND...60MPH
$$
TILLY1 follow-up statement
333
WWUS53 KLSX 071844
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
144 PM CDT MON JUL 7 2014
ILC013-083-071854-
/O.EXP.KLSX.SV.W.0169.000000T0000Z-140707T1845Z/
JERSEY IL-CALHOUN IL-
144 PM CDT MON JUL 7 2014
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN AND WEST CENTRAL
JERSEY COUNTIES WILL EXPIRE AT 145 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA. ANOTHER SEVERE THUNDERSTORM WARNING REMAINS IN
EFFECT FOR SOUTHERN PORTIONS OF JERSEY COUNTY UNTIL 200 PM.
LAT...LON 3917 9061 3914 9062 3912 9060 3916 9058
3913 9046 3908 9048 3910 9060 3898 9056
3899 9068 3908 9069 3911 9068 3914 9071
3920 9072
TIME...MOT...LOC 1844Z 293DEG 22KT 3904 9047
$$
TILLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:12 PM CDT, 4 minutes earlier.
Area forecast discussion, Jul 7, 1:12 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 112 PM CDT Mon Jul 7 2014 .SHORT TERM: (Through Late This Afternoon) Issued at 428 AM CDT Mon Jul 7 2014 Weak cold front near a KCID-KSTJ line at 08z is forecast to drift south and become stationary from northern Missouri into central IL during the day today. Potential convective trends are the main forecast problem today. Initially for early this morning, concern is for potential convection developing ahead of weak cold front, primarily from forcing of the low level jet in advance of the boundary. While there is almost no precip currently over the area, some of the explicit hi-res models suggest some development (albeit spotty) this morning and will keep low PoPs going due to this threat of "sunrise surprise", with slightly higher PoPs over southern IL where forcing of low level jet should be somewhat stronger. Given the warm moist airmass and the degree of instability that the AMS will attain almost any areas along and south of the front will have some potential for thunderstorms this afternoon. However, there is very good agreement in the explict solutions as well as the synoptic models that the threat of convection will be greatest over southeast sections of the CWA during the afternoon hours. Greater PoPs in this area seems reasonable since this part of the FA will be on the eastern fringes of the warmer mid-level temps, with low level warm advection providing the necessary lift of the very unstable airmass. Third area of concern is elevated convection now forming over se NE. Believe that main push of this activity will be to the southeast and it will likely remain west of our CWA, so have not pin-pointed any PoP threat associated with this feature in our CWA at this time. Although large scale shear is quite weak, given the degree of instability (MUCAPES 4000-5000 j/kg) a few of the storms this afternoon may poise a pulse-type severe weather threat. Certainly, the main severe weather concern will be tonight with the expected MCS. See the long-range discussion for more on this. Outside of the thunderstorm threat, today is going to be a steamy July day, with dewpoints pooling along the stalled frontal boundary teaming up with the very warm AMS...progged to be in the 20-22C range at 850 mb along and west of the Mississippi River. I've gone a bit higher than consensus guidance on dewpoints, which combined with afternoon highs in the mid 90s will place the heat index in the 100-105 range from mid MO into and just southeat of STL metro...just below advisory criteria. Truett .LONG TERM: (Tonight through Sunday) Issued at 428 AM CDT Mon Jul 7 2014 An MCS is expected to move east southeastward through the northern half of our forecast area late this evening and overnight due to strong low level warm air advection and moisture convergence on the nose of a w-swly low level jet ahead of a shortwave dropping southeastward into the region and over a cold front which will shift slowly southeastward into central MO late tonight. Plenty of low-mid level moisture and instability with the NAM model increasing tke K indices into the lower 40s over central MO by 06z Tuesday with surface LI values only down to -5 to -6 in this region by this time. Low-mid level wind shear will be increasing tonight as a 50-60 kt mid level wind max drops southeastward into northwest MO by 12z Tuesday. There will be the potential for damaging wind gusts, possibly large hail, and definitely heavy rainfall with this nocturnal MCS. The best chance of severe weather and heavy rainfall tonight should be along and north of Interstate 70. The MCS should gradually weaken and move east of our forecast area Tuesday morning with scattered convection likely developing across southeast MO and southwest IL Tuesday afternoon along the cold front. This convection should shift south southeast of the forecast area by late Tuesday night as the cold front continues to move southeastward with low level cold air advection and drying as a surface ridge builds southeastward into our area behind the cold front. Cooler and less humid weather is expected for Tuesday night through Wednesday night with 850 mb temperatures falling to around 12-15 degrees C across our forecast area. A warming trend will begin Thursday night and Friday as the upper level trough over the Great Lakes region moves east with rising upper level heights over our region along with surface winds becoming southerly as the surface ridge shifts east of the area. Showers and storms may move across the northern half of our forecast area on Friday due to low-mid level warm air advection ahead of a shortwave moving east southeastward through the northern Plains. The GFS model builds an upper level ridge northeastward into our area by Saturday morning. The ECMWF model keeps the upper level ridge suppressed further south due to shortwave energy eventually digging an upper level trough over the Great Lakes region on Sunday. The ECMWF model would lead to a cooler and wetter pattern for the weekend compared to the GFS model. For now will keep pops low and temperatures close to normal values for early to mid July. GKS && .AVIATION: (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1235 PM CDT Mon Jul 7 2014 Focus will be TSRA this afternoon and tonight. A surface fnt remains across the region. TSRA are expected to develop along and just S of this fnt with SUS/CPS most likely to be impacted by storms. Large TSRA complex still expected to develop across NEB/KS region late this afternoon into the evening. This MCS is expected to track SE impacting all terminals late this evening into the early morning hours Tues. This MCS will be capable of producing severe wind gusts in excess of 60 kts. TSRA shud diminish by sunrise Tues with VFR conditions expected thru the morning. Specifics for KSTL: Chances for TSRA continue thru this afternoon. Still expect a large MCS to move thru the area during the early morning hours Tues. Severe wind gusts in excess of 60 kts will be possible with this MCS. TSRA shud diminish by sunrise leaving the remainder of the TAF period as VFR. Tilly && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 7, 5:08 AM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 508 AM CDT MON JUL 7 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-081015- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 508 AM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE...MAINLY THIS AFTERNOON AND TONIGHT. THESE SEVERE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS TONIGHT. MAJOR RIVER FLOODING WILL BE TAKING PLACE AT SEVERAL LOCATIONS ON THE MISSISSIPPI RIVER NORTH OF GRAFTON. PLEASE SEE THE APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY EVENING. SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST MISSOURI. THE CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY NIGHT AND CONTINUE THROUGH SUNDAY. MAJOR RIVER FLOODING WILL EXPAND TO MANY LOCATIONS ON THE MISSISSIPPI RIVER NORTH OF GRAFTON FOR MUCH OF THE WEEK. MAJOR FLOODING IS ALSO FORECAST ALONG ON THE CUIVRE RIVER AT OLD MONROE AND ALONG THE ILLINOIS RIVER AT HARDIN. PLEASE SEE THE APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER AND HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE. GKS
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:32 PM CDT | River Flood Warning | LSX | Saint Clair | 10 days |
| Jul 7, 1:12 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Madison | 38 min |
| Jul 7, 1:58 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 35 min |
| Jul 7, 3:15 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Marion, Washington | 35 min |
| Jul 7, 6:42 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.